Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

June 24, 2021Ness County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 24, 2021, 11:13 PM CDT for Ness County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2021, 11:13 PM CDT (04:13 UTC)
Expired
Jun 25, 2021, 12:00 AM CDT
In force
47 min
Issued by
NWS Dodge City, KS

County Ness County, KS

The radar

The Dodge City radar (KDDC), 84 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.2 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1222 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2487 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

912 
WWUS83 KDDC 250413
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1113 PM CDT Thu Jun 24 2021
 
KSZ045-046-065-250500-
Rush KS-Pawnee KS-Ness KS-
1113 PM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NESS...NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE...WESTERN RUSH AND SOUTHWESTERN ELLIS
COUNTIES UNTIL MIDNIGHT CDT...

At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ness City, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ness City, Bazine, McCracken, Alexander, Nekoma and Hargrave. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3826 9926 3826 9990 3851 9999 3870 9953
      3870 9947
TIME...MOT...LOC 0413Z 259DEG 27KT 3841 9984 

$$

TURNER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 24, 11:00 PM CDT, 13 minutes earlier.

Area forecast discussion, Jun 24, 11:00 PM CDT, 13 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1100 PM CDT Thu Jun 24 2021

...Updated aviation...

.SHORT TERM...(This evening through Friday)
Issued at 114 PM CDT Thu Jun 24 2021

An area of low pressure at the surface will move slowly east into
central Kansas. South of this area of low pressure this evening a
dry line will extend across south central Kansas into the
panhandle of Texas. A cold front appears to extend WSW from the
surface low across southwest Kansas into extreme southeast
Colorado. CAMS earlier this afternoon appear to be coming into
better agreement with the warm 700mb temperatures limiting
convection along the dry line. The area more favorable for
developing convection being further west, in/near SE Colorado,
ahead of an eastward moving 400mb PVU. As scattered thunderstorms
develop in this area late today they will move east northeast
into southwest Kansas early this evening where they will
encounter our west to east surface boundary/cold front. Just north
of this boundary the mid levels will be cooling during the
evening and there will be better 0-6km shear along with decent mid
level instability. As a result the thunderstorms that develop
and/or move into southwest Kansas this evening will have a very
good chance of increasing in coverage and strengthening. This area
of increased convection will continue to track northeast and is
currently expected to exit the county warning area early Friday
morning. A few storms before midnight tonight will be capable of
producing strong damaging winds given the high cloud bases and
forecast dcape. also could see a few of the strongest storms
producing up to 2 inch hail.

On Friday any lingering early morning convection will exit
southwest Kansas as a surface boundary/cold front briefly stalls
out across south central Kansas and near the Oklahoma border.
Temperatures will on average be around 10 degrees cooler compared
to earlier this Thursday afternoon with the exception of locations
near the Oklahoma border where the surface boundary will be
located. Late day heating and moisture convergence along this
boundary will give way to a chance for afternoon thunderstorms,
especially south and east of Dodge City. Mid level lapse rates by
the NAM forecast to be around 8c/km or greater with 0-6km shear
values of 30 to 40 knots. Given the late day heating expected
there will be a chance that some of the afternoon thunderstorms on
Friday will be severe.

.LONG TERM...(Friday night through Thursday)
Issued at 114 PM CDT Thu Jun 24 2021

For Friday night...models seem to be coming into better agreement
with a surface boundary/cold front being located from south
central Kansas, across the panhandle of Oklahoma into extreme
northeast New Mexico as an upper level trough, associated near the
nose of a 250mb jet, approaches from the west. What convection
that was developing near/north of this surface boundary, ahead of
the upper trough and near the 11-14c 700mb temperature gradient
Friday afternoon will continue to increase in coverage as it moves
east. A few of these storms may be strong to severe with large
hail and strong damaging winds early Friday night based on
30-40knot 0-6km shear and models suggesting moderate instability
near the surface boundary. Later shifts will also have to monitor
the potential for an area of more organized convection later
Friday night exiting Colorado and crossing parts of southwest
Kansas.

An upper level trough will briefly establish itself across the
central United States over the weekend as an upper high builds
across the Pacific Northwest and British Columbia. Models remain
in decent agreement with several upper level waves dropping south
out of Canada along the northern flow, just west of the slow
moving upper trough, Saturday and Sunday and as they approach
southwest Kansas this weekend there will be ongoing chances for
precipitation. Widespread severe weather is not anticipated at
this time late Saturday through Sunday but cloud cover and ongoing
chances for precipitation will keep temperatures unseasonably
cool. Latest guidance is picking up on this trend with highs in
some areas only climbing into the upper 70s for highs Saturday and
Sunday afternoon as high pressure at the surface builds south
across the Central Plains.

For early next week a slow warming trend will begin with
temperatures climbing back to more seasonal readings (90s) by mid
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1111 PM CDT Thu Jun 24 2021

A low confidence TAF forecast. Cigs should be primarily VFR for the
most of the period. Main uncertainty stems from what storms will do
during the overnight period. Don't have high confidence right now in
this evolution. Will carry VCTS/CB groups across the terminals in the
short term for the next several hours. Additional storms possible tomorrow
evening. A front should remain SE of the terminals with either N/NE
light winds or even variable at times.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  71  94  65  83 /  30  30  80  40
GCK  67  90  62  81 /  30  30  80  30
EHA  66  93  60  82 /  40  40  70  40
LBL  69  94  62  82 /  30  40  80  40
HYS  70  89  64  81 /  50  40  70  30
P28  77 100  68  86 /  20  40  80  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...Sugden
Hazardous weather outlook, Jun 24, 1:23 AM CDT, 21 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
123 AM CDT Thu Jun 24 2021

KSZ030-031-043>046-061>066-074>081-084>090-251200-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
123 AM CDT Thu Jun 24 2021 /1223 AM MDT Thu Jun 24 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A heat advisory is in effect for portions of the forecast area. See
message for details.

A few storms will be possible during the afternoon and evening hours,
mainly across the northern zones. Here, damaging winds may occur with
the strongest storms. Some hail cannot be ruled out as well.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Excessive heat: Significant risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Days 2-7 Discussion
-------------------

Storms will be possible during this period. Some strong to perhaps severe
storms may be possible Friday afternoon and evening. The main threat
is wind and perhaps some hail.

Days 2-7 Hazards
----------------
* Friday
  - Lightning: Significant risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jun 24, 9:30 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Dodge City KS
930 PM CDT Thu Jun 24 2021

KSZ086-087-250300-
Seward KS-Meade KS-
930 PM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEWARD...
NORTHWESTERN MEADE...SOUTHWESTERN GRAY AND SOUTHEASTERN HASKELL
COUNTIES UNTIL 1000 PM CDT...

At 930 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Kismet, moving northeast at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Kismet, Missler and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3708 10072 3727 10084 3739 10069 3739 10065
      3742 10065 3748 10059 3748 10056 3722 10032
TIME...MOT...LOC 0230Z 238DEG 10KT 3720 10071

TURNER
Special weather statement, Jun 24, 9:57 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
957 PM CDT Thu Jun 24 2021

KSZ076>078-087-250345-
Gray KS-Meade KS-Haskell KS-Ford KS-
957 PM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FORD...NORTHERN
MEADE...SOUTHERN GRAY...EAST CENTRAL HASKELL AND NORTHWESTERN CLARK
COUNTIES UNTIL 1045 PM CDT...

At 956 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Missler, moving northeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Montezuma, Copeland and The Haggard Elev.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3754 10072 3781 10045 3747 10006 3747 10011
      3745 10011 3729 10053
TIME...MOT...LOC 0256Z 228DEG 16KT 3742 10054

TURNER
Special weather statement, Jun 24, 10:19 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1019 PM CDT Thu Jun 24 2021

KSZ077-078-087-250400-
Gray KS-Meade KS-Ford KS-
1019 PM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FORD...NORTH CENTRAL
MEADE AND SOUTHEASTERN GRAY COUNTIES UNTIL 1100 PM CDT...

At 1019 PM CDT, Doppler radar was tracking a strong thunderstorm very
near The Haggard Elev, moving northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dodge City, Montezuma, Ensign, The Haggard Elev, Ft. Dodge and
Howell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Kansas.

LAT...LON 3743 10030 3766 10050 3790 10010 3763 9978
TIME...MOT...LOC 0319Z 245DEG 15KT 3762 10034

TURNER
Special weather statement, Jun 24, 10:53 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1053 PM CDT Thu Jun 24 2021

KSZ064-077-078-088-250445-
Gray KS-Hodgeman KS-Clark KS-Ford KS-
1053 PM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR FORD...WESTERN HODGEMAN...EASTERN
GRAY AND NORTH CENTRAL CLARK COUNTIES UNTIL 1145 PM CDT...

At 1053 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Howell to near Bloom.
Movement was northeast at 20 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Dodge City, Jetmore, Spearville, Ford, Bloom, Kingsdown, Howell,
Wright and Ft. Dodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3822 9997 3758 9961 3739 9996 3794 10027
TIME...MOT...LOC 0353Z 225DEG 9KT 3789 10011 3746 9993

TURNER
Special weather statement, Jun 24, 10:58 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1058 PM CDT Thu Jun 24 2021

KSZ045-046-064-065-250445-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
1058 PM CDT Thu Jun 24 2021

...SPECIAL WEATHER STATEMENT...

At 1058 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Ness City, moving east at 20 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Ness City, Bazine, McCracken, Alexander and Brownell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3821 9943 3826 10010 3857 10018 3870 9959
      3870 9958
TIME...MOT...LOC 0358Z 257DEG 17KT 3839 10002

TURNER
Special weather statement, Jun 24, 11:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1113 PM CDT Thu Jun 24 2021

KSZ045-046-065-250500-
Rush KS-Pawnee KS-Ness KS-
1113 PM CDT Thu Jun 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NESS...NORTHEASTERN
HODGEMAN...NORTHWESTERN PAWNEE...WESTERN RUSH AND SOUTHWESTERN ELLIS
COUNTIES UNTIL MIDNIGHT CDT...

At 1113 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ness City, moving east at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ness City, Bazine, McCracken, Alexander, Nekoma and Hargrave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3826 9926 3826 9990 3851 9999 3870 9953
      3870 9947
TIME...MOT...LOC 0413Z 259DEG 27KT 3841 9984

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:03 PM CDTSpecial Weather StatementDDCMorton, Stanton, Stevens57 min
Jun 24, 7:17 PM CDTSpecial Weather StatementDDCKiowa43 min
Jun 24, 7:29 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Morton, Stanton, Stevens46 min
Jun 24, 7:55 PM CDTSpecial Weather StatementDDCKiowa35 min
Jun 24, 8:11 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton49 min
Jun 24, 8:20 PM CDTSpecial Weather StatementDDCKiowa40 min
Jun 24, 9:01 PM CDTSpecial Weather StatementDDCHamilton, Kearny29 min
Jun 24, 9:30 PM CDTSpecial Weather StatementDDCMeade30 min
Jun 24, 9:57 PM CDTSpecial Weather StatementDDCGray48 min
Jun 24, 10:04 PM CDTSevere Thunderstorm WarningDDCScott38 min
Jun 24, 10:19 PM CDTSpecial Weather StatementDDCFord41 min
Jun 24, 10:53 PM CDTSpecial Weather StatementDDCFord, Hodgeman52 min
Jun 24, 10:58 PM CDTSpecial Weather StatementDDCNess47 min
Jun 24, 11:18 PM CDTSpecial Weather StatementDDCFinney42 min
Jun 24, 11:27 PM CDTSevere Thunderstorm WarningDDCNess, Rush48 min
Jun 24, 11:33 PM CDTSpecial Weather StatementDDCFinney42 min
Jun 24, 11:47 PM CDTSevere Thunderstorm WarningDDCEllis, Rush43 min
Jun 24, 11:54 PM CDTSpecial Weather StatementDDCHodgeman51 min
Jun 25, 12:07 AM CDTSpecial Weather StatementDDCGrant, Haskell38 min
Jun 25, 12:32 AM CDTSpecial Weather StatementDDCRush28 min
Jun 25, 12:34 AM CDTSpecial Weather StatementDDCHodgeman41 min
Jun 25, 2:54 PM CDTSpecial Weather StatementDDCTrego51 min
Jun 25, 3:38 PM CDTSpecial Weather StatementDDCStafford37 min
Jun 25, 4:13 PM CDTSevere Thunderstorm WarningDDCMorton47 min
Jun 25, 4:48 PM CDTSpecial Weather StatementDDCStanton42 min
Jun 25, 4:57 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens48 min
Jun 25, 5:02 PM CDTSevere Thunderstorm WarningDDCMorton43 min
Jun 25, 5:05 PM CDTSpecial Weather StatementDDCComanche40 min
Jun 25, 5:20 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche55 min
Jun 25, 5:40 PM CDTSevere Thunderstorm WarningDDCStevens65 min
Jun 25, 5:43 PM CDTSevere Thunderstorm WarningDDCMorton62 min
Jun 25, 5:48 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Ford, Kiowa, Pratt42 min
Jun 25, 6:11 PM CDTSevere Thunderstorm WarningDDCSeward, Stevens64 min
Jun 25, 6:17 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt58 min
Jun 25, 6:27 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa, Pratt, Stafford63 min
Jun 25, 6:40 PM CDTSevere Thunderstorm WarningDDCMeade, Seward65 min
Jun 25, 6:57 PM CDTSpecial Weather StatementDDCFinney63 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.